Is it normal to have the sensation of tightness after a stroke?

1 answer | Last updated: Nov 11, 2016
Newjersey asked...

My father had a stroke in December 2009 and is starting to have a feeling of tightness on his right side now. It's the sensation of tightness. His muscles are actually loose and normal as per doctors and physical therapists. Is this sensation normal? How long does it last?


Expert Answers

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

I think there are two possibilities in this situation.  The first is that your father is suffering from "phantom" sensations - common after a stroke.  When the sensory connections between a limb and the brain are damaged, there is poor communication between the nerves and the brain and the brain can sometimes interpret this in uncomfortable ways.

I compare this to the "phantom" sensations that amputees get after an operation.  If you have ever seen an old Civil War movie, there is usually a scene during which one of the wounded soldiers complains that there foot feels cold - only they don't have a foot - as it was amputated.  This is not too disimilar from what could be happening to your father.  If the sensation is not uncomfortable, I would leave well enough alone.  If it is uncomfortable, the use of a low dose anti-depressant (from the "tricyclic" class of medicines) or a low dose anti-seizure medicine such as gabapentin or pregabalin can often provide good relief.

The second possibility is that he really does have tightness - this would be due to increased spinal tone due to lack of control from the brain.  This is also very common after a stroke.  It may be that the tightness he feels is something too subtle to be picked up on routine physical examination.  This might respond to low dose muscle relaxants or shots of Botox - the same medicine used by celebrities to relax their facial muscles and slow the wrinkling process.

I would discuss these possibilities with your doctor.  Good luck!